News

Pesticide link with Gulf war syndrome

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7062.897 (Published 12 October 1996) Cite this as: BMJ 1996;313:897

A possible link between Gulf war sickness and exposure to organophosphate insecticides has been admitted by Britain's ministry of defence, which last week apologised for having overlooked the connection. Armed forces minister Nicholas Soames promised that this “new factor” will be examined thoroughly in a research programme to be supervised by the Medical Research Council. The records of 750 veterans are being re-examined for specific symptoms.

The disclosure, in a letter to the Commons defence committee, has added a political dimension to the controversy. Suspicions of official incompetence will be pursued in a parliamentary debate next week.

The ministry now concedes that organophosphate pesticides were used more widely in the Gulf than was previously realised. This arose because in the early stages supplies were augmented locally so as to protect frontline troops against insect borne disease. In 1994 the ministry misinformed the select committee that organophosphates were not used by British troops. It now admits to the use of dimethyl phosphorothionate, diazinon, and azamethiphos. Mr Soames stated: “The use of organophosphates may possibly be a clue to the conditions that some Gulf war veterans have suffered from. It will be investigated fully and with the utmost care.”

Dr Goran Jamal, consultant senior clinical lecturer in neurology at Glasgow University, said that he had raised the possibility with the Ministry of Defence that organophosphates were linked with the Gulf war syndrome in July 1995. His study had found evidence of dysfunction of the nervous system in 14 Gulf war veterans (Journal of Neurology, Neurosurgery, and Psychiatry 1996;60:449-51). “I believe there are a combination of factors responsible: organophosphates, pyridostigmine bromide tablets, which are given to protect against nerve agents, and medical warfare agents, which are also mainly organophosphates.”

The ministry, however, still does not accept that a unique and previously unknown illness described as the Gulf war syndrome does exist. But it wants to know whether any Gulf veterans may be ill as a result of exposure to organophosphates so that they can receive treatment.

Ministry sources suggest that only a small number of troops who operated spraying equipment were at risk, though this is disputed by veterans' lawyers, who claim that there was general exposure. The ministry is to investigate allegations of lax safety procedures.

American researchers into the Gulf war syndrome have for some time suspected organophosphate poisoning interacting with other cholinesterase inhibitors among the cocktail of protective drugs administered to the troops (BMJ 1996;312:1058).—JOHN WARDEN, parliamentary correspondent, BMJ

View Abstract

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe